Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 120, NWS Columbia, SC

June 27, 2018Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2018, 6:28 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 6:28 PM EDT (22:28 UTC)
Expired
Jun 27, 2018, 7:00 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:30 PM EDTTSTM WND DMG2 S Irwin, SCREPORTED TREES DOWN NEAR GREAT FALLS HIGHWAY AND DOUGLAS HEIGHTS LANE.
Jun 27, 6:30 PM EDTTSTM WND DMG3 Ssw Irwin, SCTREES DOWN NEAR THE INTERSECTION OF HIGHWAY 200 AND BETHEL ROAD.
Jun 27, 6:59 PM EDTTSTM WND DMG4 Sw Elgin, SCREPORTED SEVERAL TREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS52 KCAE 272228
SVRCAE
SCC025-055-057-272300-
/O.NEW.KCAE.SV.W.0120.180627T2228Z-180627T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
628 PM EDT WED JUN 27 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lancaster County in central South Carolina...
  Northwestern Chesterfield County in central South Carolina...
  Northwestern Kershaw County in central South Carolina...

* Until 700 PM EDT.

* At 628 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles north of Lancaster to near Great Falls,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Pageland, Kershaw, Elgin, Heath Springs, Irwin and
  Lancaster Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3489 8079 3482 8079 3481 8039 3436 8058
      3445 8087 3449 8090 3450 8088 3455 8087
      3460 8089 3467 8089 3469 8086 3474 8087
      3489 8081
TIME...MOT...LOC 2228Z 283DEG 33KT 3481 8077 3454 8088 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:02 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 27, 5:02 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
502 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Expect scattered afternoon thunderstorms followed by a line of
thunderstorms moving through the region this evening. There
will be lingering surface troughing during the rest of the week.
Hotter conditions will occur with diminished cloudiness and
upper ridging over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe thunderstorm watch until 900 pm for northwest portion of
CWA. Severe thunderstorms currently in the Upstate at 21z in
area of moderately high ML CAPE 2500-3000 J/kg. There is a mid
level dry air intrusion over north Ga into SC. There is concern
this area of dry air will spread southeast toward the CSRA/west
Midlands ahead of short wave trough and result in an increase of
DCAPE above 1000 J/kg. The high resolution models along with
current meso-analysis suggest a threat for severe thunderstorms
especially across the Piedmont/north Midlands and CSRA this
evening with damaging wind gusts main threat associated with
strong instability and high DCAPE.

Activity will begin to diminish towards midnight, with only
isolated showers expected at that point. Clouds have kept
afternoon temperatures in check, and most sites will top out
around 90 degrees. Overnight lows in the middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
500mb ridging moves east from the south central plains to the
Ohio River Valley through the Friday. Early in the period
a surface trough lingers over the area providing best chance
for diurnal convection on Thursday afternoon/evening. LI indices
around -6 to -8 Thursday afternoon with the weak cap breaking
after 15z. SPC has assigned general thunder for the area but isolated
high wind and hail still possible in the afternoon/early
evening. Less chance for convection on Friday as ridge moves
closer. Guidance consensus for temperatures look reasonable with
heat index values peaking 100 to 105.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models agree taking upper ridge across the eastern US this
weekend and building second ridge across central plains by late
in the period. Thermal trough between ridges will provide weak
forcing for mainly isolated to scattered diurnal convection
through the extended period. Slight chance to chance pops seems
reasonable with the GFS and ECMWF MOS suggesting above normal
temperatures.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR in the near term. Main concern is scattered strong to severe
thunderstorms to our N and NW drifting to the SE, which may
affect our TAF sites late today/this evening. Strong gusty
winds expected, and possibly hail, with the stronger storms.
For now, will indicate VCTS after 23Z, and upgrade mention when
confidence of occurrence and timing warrants.

Storms should be east of the TAF sites by 06Z tonight with
another round of low ceilings or visibility restrictions
possible overnight.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 27, 4:14 AM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EDT Wed Jun 27 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
414 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered afternoon thunderstorms are expected with another line of
thunderstorms moving into the western FA late this afternoon and
evening. Both will support threats of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few storms on Thursday afternoon could contain damaging wind and
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 1:35 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
06/26/2018                   MCCORMICK          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED SEVERAL TREES
            DOWN IN THE MT. CARMEL COMMUNITY.

&&

LCV
Local storm report, Jun 27, 1:58 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     11 NNW EVANS            33.66N 82.20W
06/26/2018  M41 MPH          COLUMBIA           GA   OFFICIAL NWS OBS

            NWS EQUIPMENT AT THE LAKE THURMOND DAM
            RECORDED A WIND GUST OF 41 MPH AT 750 PM.

&&

LCV
Local storm report, Jun 27, 2:14 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     5 ENE THOMSON           33.48N 82.42W
06/26/2018                   MCDUFFIE           GA   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG
            HOWARD ROAD AND WHITE OAK ROAD.

&&

LCV
Local storm report, Jun 27, 2:21 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     5 ENE THOMSON           33.48N 82.42W
06/26/2018                   MCDUFFIE           GA   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            ENE THOMSON. HIGHWAY DEPARTMENT REPORTED
            TREES DOWN ALONG HOWARD ROAD AND WHITE OAK
            ROAD.

&&

LCV
Special weather statement, Jun 27, 5:37 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
537 PM EDT WED JUN 27 2018

SCZ020-021-272230-
Fairfield SC-Newberry SC-
537 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and Newberry Counties Until 630 PM EDT....

At 537 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lockhart to
near Waterloo, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Newberry, Whitmire, Prosperity, Pomaria, Silverstreet, Kinards and
Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 83.
 Interstate 77 near mile marker 50.

LAT...LON 3454 8099 3414 8156 3419 8173 3422 8193
      3430 8190 3437 8178 3453 8164 3449 8157
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 2137Z 280DEG 29KT 3474 8142 3432 8207

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:03 PM EDTSpecial Weather StatementCAEEdgefield57 min
Jun 26, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda67 min
Jun 26, 8:16 PM EDTSevere Thunderstorm WarningCAEAiken59 min
Jun 26, 9:22 PM EDTSpecial Weather StatementCAEAiken, Barnwell53 min
Jun 26, 10:07 PM EDTSevere Thunderstorm WarningCAEMcCormick68 min
Jun 27, 5:35 PM EDTSevere Thunderstorm WarningCAELancaster55 min
Jun 27, 5:37 PM EDTSpecial Weather StatementCAENewberry53 min
Jun 27, 6:42 PM EDTSpecial Weather StatementCAELee, Sumter48 min
Jun 27, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster50 min
Jun 27, 7:29 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter46 min
Jun 27, 7:58 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg47 min
Jun 27, 7:59 PM EDTSpecial Weather StatementCAEAiken, Bamberg, Barnwell61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.